Alert archive / Virginia / Special Weather Statements in 2022

Special Weather Statement, NWS Blacksburg, VA

August 1, 2022Appomattox County, Campbell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 1, 2022, 3:08 PM EDT for Appomattox County, Campbell County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 3:08 PM EDT (19:08 UTC)
Expired
Aug 1, 2022, 3:45 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

Counties Appomattox County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

337 
WWUS81 KRNK 011908
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Mon Aug 1 2022
 
VAZ044>046-058-059-011945-
Halifax VA-Campbell VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
308 PM EDT Mon Aug 1 2022

...Strong thunderstorms will impact portions of southern Appomattox, 
northwestern Charlotte, Campbell, northeastern Pittsylvania, and 
northern Halifax counties through 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rustburg to near Straightstone. Movement
was east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Appomattox...
Brookneal...
Phenix...
Red House...
Concord...
Rustburg...
and Nathalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3734 7860 3732 7863 3727 7868 3723 7869
      3720 7869 3719 7864 3717 7864 3717 7863
      3687 7870 3695 7931 3735 7913 3739 7864
      3738 7863 3740 7859
TIME...MOT...LOC 1908Z 267DEG 25KT 3729 7904 3700 7920 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:58 AM EDT, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 6:58 AM EDT, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
658 AM EDT Mon Aug 1 2022

.SYNOPSIS...
A warm front heads north into the mid-Atlantic today. High
pressure builds over the southeast while a cold front tries to
reach the central Appalachians Tuesday. This front fades midweek
with typical summer weather expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Monday...

More Thunderstorms With Locally Heavy Downpour Today-Tonight...

Showers in association with low pressure along front moving across
far southwest VA this morning will diminish in further east but
cannot rule out a few showers making it into the foothills/Roanoke
by dawn.

August 1st will feel like it terms of humidity though high
temperatures may be curtailed by cloud cover early on, so kept them
just below normal with most in the 80s.

There is a lack of upper support today but plenty of lift from
heating the boundary layer and some lingering frontal convergence
will be enough to produce scattered thunderstorms. Best chances will
be in the mountains this morning, the east of the Blue Ridge after 1-
2pm. Activity diminishes in the evening but watching potential
upstream shortwave and convective cluster that some models are
showing developing across the Ohio Valley this evening, then
tracking it southward over the central Appalachians/KY overnight.
Decided to ramp pops back to 50-60 across southeast WV into the
upper TN Valley after midnight to account for this with little or no
pops mainly southeast of I-81 from the New River Valley to the
Shenandoah Valley east.

As for hydro/severe issues, again, storms should be moving at a
decent clip, but will have to watch for training or east-west
oriented configuration that could lead to some areas getting
excessive rainfall. The Lynchburg area will be more susceptible as
they received over 4 inches of rain Sunday evening which was a
record at the airport.

Severe threat will be limited but cannot rule out isolated
downbursts, and will have to convection plays out with the MCS
sinking south late tonight.

Lows staying typical of August with mid to upper 60s for most.

Forecast confidence is average on storm coverage today, but high on
the rest of the forecast, then average again on storms later tonight
in the mountains.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 240 AM EDT Monday...

Scattered storms possible mainly in the west Tuesday, followed by
drier weather Wednesday.

An upper level ridge will build east into the Mid Atlantic
region Tuesday into Wednesday night. Isolated to scattered
showers and thunderstorms are possible Tuesday. The best chances
will be in the mountains. High temperatures Tuesday will range
from the lower 70s in the higher mountains to the lower 90s in
the Piedmont. Tuesday night will turn out clear to partly cloudy
with patches of fog. Low temperatures Tuesday night into
Wednesday morning will vary from the upper 50s in the west to
the upper 60s in the east. The combination of heating, low level
convergence and orographic lift may generate an isolated shower
or thunderstorm across the Blue Ridge south of Floyd VA into NC
Wednesday afternoon. Many areas will remain dry. High
temperatures Wednesday will generally be from the upper 70s in
the mountains to the lower 90s in the Piedmont. Dry conditions
expected Wednesday night with lows from the lower 60s in the
west to around 70 degrees in the east.

Forecast confidence is average for the Short Term Period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 240 AM EDT Monday...

Front approaches towards the end of the workweek, then high pressure
returns early next week.

Surface high pressure remains over the Southeast and the Mid
Atlantic region. Showers and thunderstorms are possible each
afternoon, typical of this summer pattern. A cold front will
approach from the Great Lakes region around Friday. Showers and
thunderstorms look likely for Friday. With the strength of the
Southeast ridge, there remains some uncertainty on how far south
boundary progresses. The front will stall and waves of low
pressure will ride along it. Our weather remains unsettled for
Saturday into Monday with the chance for showers and
thunderstorms. Kept the pops in the chance category for the
later periods.

Temperatures will remain around normal for the long term. High
temperatures will drop Friday and Saturday due to the cold front
with clouds and precipitation. Then, temperatures moderate Sunday
and Monday.

Forecast confidence is average for the Long Term Forecast Period.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 655 AM EDT Monday...

Sub-VFR at times this morning, especially the mountains with a
few showers around, then mainly VFR this afternoon with VCTS.
West winds 5-10kts with gusts 15-20kts possible, especially near
storms.

Best storm coverage will be in the afternoon but still not
enough to have more than VCTS in the tafs.

Storms will diminish this evening with cigs dropping to sub-VFR
in the mountains with VFR east. Not out of the question to see a
complex of showers/storms approach LWB/BLF by 12z Tuesday.

Average forecast confidence for ceiling, visibility and wind.

.Extended Aviation Discussion...

Expect to then transition to more summer type weather beginning
Tuesday, with general VFR conditions for Tuesday through
Thursday outside showers/storms in the afternoon and any late
night fog.

Friday more numerous showers and thunderstorms are expected
along with the associated MVFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/NF/WP
Hazardous weather outlook, Aug 1, 12:28 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1228 PM EDT Mon Aug 1 2022

VAZ007-009>012-015-WVZ042>044-507-508-021315-
Tazewell-Smyth-Bland-Giles-Wythe-Grayson-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1228 PM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected this afternoon and
evening. The main concern with these storms will be heavy rainfall on
saturated ground, which could lead to localized flooding. Areas west
of Interstate 77 have the greatest risk of flooding. In addition, one
or two thunderstorms could become strong to severe and produce
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible this afternoon and evening to
report heavy rainfall and possibly an isolated incident of
thunderstorm wind damage. Reports should be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.

NCZ001>006-018>020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-021315-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1228 PM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible this afternoon and evening. The
main concern with these storms will be heavy rainfall, which could
lead to localized flooding. In addition, one or two thunderstorms
could become strong to severe and produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible this afternoon and evening to
report heavy rainfall and possibly an isolated incident of
thunderstorm wind damage. Reports should be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.

RAB

In the hours before

Local storm report, Aug 1, 9:26 AM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       1 SE TIMBERLAKE         37.32N 79.24W
07/31/2022  M4.25 INCH       CAMPBELL           VA   MESONET

            A PERSONAL WEATHER STATION RECORDED 4.25
            INCHES OF RAINFALL DURING A 2-HOUR PERIOD
            BETWEEN 8 PM AND 10 PM ON JULY 31ST. THIS
            INCLUDES 3.28 INCHES FALLING BETWEEN 8 PM
            AND 9 PM. BOTH OF THESE TOTALS ARE BETWEEN
            200- AND 500-YEAR RAINFALL EVENTS PER NOAA
            ATLAS 14 POINT PRECIPITATION FREQUENCY
            ESTIMATES, OR BETWEEN A 0.5% AND 0.2% CHANCE
            OF OCCURRING DURING ANY GIVEN YEAR FOR THIS
            LOCATION.

&&

16
Local storm report, Aug 1, 9:29 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       1 W SOUTH BOSTON        36.70N 78.91W
08/01/2022  M3.25 INCH       HALIFAX            VA   UTILITY COMPANY

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1 W
            SOUTH BOSTON.

&&

RAB
Local storm report, Aug 1, 10:26 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       4 NNE GOODE             37.42N 79.35W
07/31/2022  M5.88 INCH       BEDFORD            VA   BROADCAST MEDIA

            WSLS RELAYED A RAINFALL REPORT FROM A
            VIEWER.

&&

RAB
Special weather statement, Aug 1, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Mon Aug 1 2022

VAZ044>046-058-059-011945-
Halifax VA-Campbell VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
308 PM EDT Mon Aug 1 2022

...Strong thunderstorms will impact portions of southern Appomattox,
northwestern Charlotte, Campbell, northeastern Pittsylvania, and
northern Halifax counties through 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rustburg to near Straightstone. Movement
was east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Appomattox...
Brookneal...
Phenix...
Red House...
Concord...
Rustburg...
and Nathalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3734 7860 3732 7863 3727 7868 3723 7869
      3720 7869 3719 7864 3717 7864 3717 7863
      3687 7870 3695 7931 3735 7913 3739 7864
      3738 7863 3740 7859
TIME...MOT...LOC 1908Z 267DEG 25KT 3729 7904 3700 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:04 PM EDTAreal Flood AdvisoryRNKBedford, Campbell, City of Lynchburg21 min
Jul 31, 9:23 PM EDTFlash Flood WarningRNKBedford, Campbell, City of Lynchburg3 hr
Jul 31, 9:51 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte39 min
Aug 1, 3:44 PM EDTSpecial Weather StatementRNKCharlotte46 min

Nearby

Special Weather Statements in Virginia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.